Questions About Taking Garlic, Cumin And Chili With Eliquis

In our latest question and answer, our pharmacist discusses whether or not Eliquis interacts with certain spices.

Question

I’m on 5mg of Eliquis twice a day and 37.5 mg of metoprolol once a day. Can I add traditional spices to my chili? Specifically, garlic, chili powder, and cumin? What’s the point of cooking chili after all without flavor? Thanks in advance.

Asked by Cindy On Jan 28, 2023

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published Jan 31, 2023
Last updated Jan 31, 2023

Key points

  • Many spices, such as garlic, chili, and cumin, have been reported to have blood-thinning effects.
  • Most studies suggest that the amount of spice used in food (as opposed to supplements) is unlikely to cause clinically significant interactions, but these potential interactions are nonetheless important to be aware of.

Answer

I agree chili would be no good without the spices! I'll discuss the three you mention in your question (garlic, chili, and cumin) in regard to drug interactions with Eliquis and metoprolol.

Although the small amounts of each of these that you use in food would be very unlikely to cause clinically significant drug interactions, there are some concerns to be aware of. 

Cumin, Garlic, And Chili With Eliquis

All three of the spices you are asking about (cumin, garlic, and chili) have been reported to have mild-blood thinning effects, and therefore have a theoretical interaction with any drug that does the same (such as Eliquis, warfarin, Pradaxa, Plavix, etc...). You can read more details on each interaction via other pages on our site:

However, it is important to note that the purported blood-thinning effects of these spices have generally only been observed in small lab studies (i.e., not in humans).

Additionally, in studies that have linked certain spices to minor bleeding episodes, the spices were generally taken as an extract in supplement form (e.g., garlic extract). It's quite unlikely that the small amount of spice used in food would cause a clinically significant interaction.

Nevertheless, these theoretical interaction is important to be aware of. If you consume foods that contain spices like garlic, cumin, and chili while taking a blood thinner, be sure to keep an eye out for easy bruising or other signs of bleeding.

What About Blood Pressure?

Garlic has been studied for its purported blood-pressure-lowering effects and it's often marketed as helping to support healthy blood pressure (like Garlique).

Taking garlic with metoprolol, a blood pressure medication, could potentially cause blood pressure to drop too low, causing symptoms of hypotension (e.g., lightheadedness, and dizziness).

Again, just like I discussed in the section above, this interaction is likely only of concern if you are taking garlic in the amounts found in supplements. The low amounts of spice used in food likely won't cause a clinically significant interaction, but it is important to be aware of.

Final Words

Thanks for reaching out! Contact us again anytime.

References

  • Antiplatelet effect of capsaicin, PubMed
  • Inhibition of platelet aggregation by capsaicin. An effect unrelated to actions on sensory afferent neurons, PubMed
  • Extracts from two frequently consumed spices--cumin (Cuminum cyminum) and turmeric (Curcuma longa)--inhibit platelet aggregation and alter eicosanoid biosynthesis in human blood platelets, PubMed
  • Curcumin, a major component of food spice turmeric (Curcuma longa) inhibits aggregation and alters eicosanoid metabolism in human blood platelets, PubMed
  • Potential interactions between alternative therapies and warfarin, PubMed

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 13 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical, program development, and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication-related questions! Dr. Brian Staiger also has herbalist training and educational certificates in the field of medical ethnobotany. Feel free to send him an email at Hello@HelloPharmacist.com! You can also connect with Dr. Brian Staiger on LinkedIn.

Recent Questions